[Skip to Content]
[Skip to Content Landing]
Article
August 1959

Adrenocortical Steroid Therapy Resulting in Unusual Gastrointestinal Complications

Author Affiliations

Iowa City
From the Department of Surgery, State University of Iowa College of Medicine.

AMA Arch Surg. 1959;79(2):346-356. doi:10.1001/archsurg.1959.04320080182021
Abstract

The medical profession has become aware of complications that occur in patients suffering from disease of the gastrointestinal tract who receive adrenocortical steroid therapy. For instance, perforations occur in patients who have duodenal ulcer,5,11,12,17 regional enteritis,15,16 and ulcerative colitis.4, 16,19 But physicians have been much less aware of complications that can occur in patients who give no previous history or present no symptoms or signs of gastrointestinal disease and who receive adrenocortical hormones.

It has been previously noted that the following complications may occur in patients with no previous gastrointestinal disease: production of peptic ulcer5,8,12,14; perforation of peptic ulcer of the stomach or duodenum4,7,17; bleeding from the stomach or duodenum from ulcer or gastritis2,16; development of ulcerative esophagitis16; development of acute pancreatitis or peripancreatic fat necrosis,3 and perforation of the cecum.10 There are some internists who do not believe that corticotropin

First Page Preview View Large
First page PDF preview
First page PDF preview
×